Format

Send to

Choose Destination
Can J Cardiol. 2005 Aug;21(10):857-64.

Drug-induced long QT syndrome and torsade de pointes.

Author information

1
Faculté de Pharmacie, University of Montreal, Montreal, Canada.

Abstract

Several medications, including drugs prescribed for noncardiac indications, have been associated with a prolongation of the QT interval on the surface electrocardiogram. Under certain circumstances, this clinical manifestation may reflect an increased risk for patients presenting with a polymorphic ventricular tachycardia known as torsade de pointes. Drugs that prolong the QT interval belong to several pharmacological classes, but most of them share one pharmacological effect: they lengthen cardiac repolarization mostly by blocking specific cardiac K+ channels. The potent blocking of cardiac K+ channels and excessive lengthening of cardiac repolarization favour the development of membrane oscillations (early afterdepolarizations) due to Ca2+/Na+ re-entry. Early afterdepolarizations, when propagated, may trigger torsade de pointes. In addition to excessive lengthening of the QT interval, other predisposing factors to drug-induced torsade de pointes include bradycardia, electrolyte imbalance, female sex and genetic polymorphisms in various ion channel constituents. In brief, drug-induced torsade de pointes is a relatively rare event in the entire population, which nonetheless carries the risk of lethal consequences. Consequently, drug surveillance programs are very active in identifying drugs that induce the prolongation of the QT interval. Recent data have allowed us to better understand the underlying electrophysiological mechanisms of the syndrome and better identify predisposing factors.

PMID:
16107909
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center